Lake-Effect Snow, Venango
- When
- January 7, 10:00 AM EST to 9:30 PM EST
- Where
- Venango forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.401, -79.758 (the zone’s center; the record gives no point)
Northwest flow and a crossing upper trough helped to produce lake effect snow bands downwind of Lake Erie during the day on the 7th. Near white-out conditions were encountered in snow squalls which caused a 17-car pileup on Interstate 80 in Clarion County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Northwest flow and a crossing upper trough helped to produce lake effect snow bands downwind of Lake Erie during the day on the 7th. Near white-out conditions were encountered in snow squalls which caused a 17-car pileup on Interstate 80 in Clarion County. Two people were killed and several others were injured, closing the interstate for over 6 hours. Snow amounts ranged from 3-5 inches with locally higher amounts reported in Venango county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 7, 9:28 AM EST, 32 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
928 AM EST WED JAN 7 2015
.SYNOPSIS...
A SERIES OF DISTURBANCES WILL KEEP OCCASIONAL SNOW SHOWERS CHANCES
AND COLD TEMPERATURES THROUGH FRIDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
MRNG SFC CHART SHOWS A TROF ACRS SRN LK ERIE MOVG INTO NW PA. AS
THE TROF ADVNS FURTHER S...BNDRY LYR WNDS ARE PROGGED TO SHIFT TO
THE NW. LK ENHANCED SNW SHWRS ARE EXPD TO INCR AS THE WND SHIFTS
AND AN UPR TROF CROSSES THE RGN. MRNG RAOBS AND MDL PROGS SHOW
INVERSION HTS LIFTING TO ARND 10KFT...ALLOWING FOR SOME SQUALLS
WHERE LK ENHANCED BANDS SET UP ACRS NW PA. PLACEMENT OF CURRENT
ADVYS/WRNGS LOOK ON TRACK ATTM. ALSO EXPG AN INCR IN TERRAIN
ENHANCED SNW SHWRS IN THE RIDGES AS FLOW AND MSTR DEPTH BCM MORE
FAVORABLE. OTRW OUTSIDE OF THESE AREAS...SCT-NMRS SNW SHWRS ARE
EXPD WITH THE UPR TROF AND STEEP LAPSE RATES. TNGT THE BNDRY LYR
WNDS BACK TO SW AS RIDGING BLDS IN...GRDLY ENDING ANY SNW SHWRS.
ADVY LVL WND CHILLS ARE ALSO EXPD TDA AND TNGT WITH COLD TEMPS AND
INCRG WNDS.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
THE LAKE EFFECT SNOW MACHINE WILL HAVE MOSTLY SHUT DOWN BY 12Z
THURSDAY AS LOW LEVEL WINDS BACK TOWARDS WEST AND THEN SOUTHWEST.
ALONG WITH SURFACE RIDGING...THIS WILL ALLOW CLOUDS TO BREAK AND
PROVIDE SOME SUNSHINE FOR THE AFTERNOON. ALTHOUGH H850
TEMPERATURES WILL BE RECOVERING...AN INVERSION ALOFT WILL STILL
KEEP COLDER AIR TRAPPED NEAR THE SURFACE EVEN INTO THE AFTERNOON.
THUS...MOS HIGH TEMP FORECASTS LOOK REASONABLE.
NEXT SYSTEM OF INTEREST IS ANOTHER SHORTWAVE WHICH SWEEPS ACROSS
THE GREAT LAKES THURSDAY NIGHT AND THEN THE SAINT LAWRENCE RIVER
VALLEY ON FRIDAY. MODELS ARE IN DECENT AGREEMENT IN
STRENGTH/TIMING...WITH THE TRACK OF THIS SYSTEM FURTHER NORTH THAN
THE PREVIOUS. THIS WILL MEAN LESS OF A LAKE INFLUENCE AS WINDS
KEEP A MORE WESTERLY COMPONENT. ACCOMPANYING THE SHORTWAVE WILL BE
A REINFORCING COLD FRONT WHICH CROSSES EITHER SIDE OF 12Z FRIDAY.
A NORTH/SOUTH GRADIENT OF POPS LOOKS APPROPRIATE...AND WILL
CONTINUE TO KEEP LIKELY ALONG AND NORTH OF I-80...WHERE
THE LONGEST PERIOD OF MOISTURE AND LIFT WILL BE FOUND IN THE
DENDRITIC GROWTH ZONE. A FEW INCHES OF ACCUMULATION WILL BE
POSSIBLE HERE IN A 24 TO 36 HOUR PERIOD...WITH ACCUMULATIONS
BECOMING LESS THAN AN INCH TOTAL SOUTH OF PIT. TEMPERATURES WILL
LIKELY SHOW A NON-DIURNAL TREND WITH RISING VALUES IN THE WARM
ADVECTION AHEAD OF THE SYSTEM THURSDAY NIGHT...AND FALLING VALUES
BEHIND THE FRONT FRIDAY.
SNOW SHOWERS MAY LINGER ALONG THE RIDGES FRIDAY NIGHT IN CONTINUED
WESTERLY FLOW AND COLD ADVECTION...BUT FOR NOW DO NOT EXPECT
SIGNIFICANT ACCUMULATION. TEMPERATURES WILL ONCE AGAIN PLUNGE
TOWARDS ZERO...WITH WIND CHILLS POSSIBLY BECOMING AN ISSUE ACROSS
THE NORTH. HIGH PRESSURE BUILDING ACROSS THE OHIO VALLEY WILL THEN
PROVIDE DRY WEATHER AND CONTINUED COLD TEMPERATURES SATURDAY AND
SATURDAY NIGHT.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
DRY WEATHER CONTINUES THROUGH SUNDAY NIGHT WITH HIGH PRESSURE.
TEMPERATURES WILL MODERATE TOWARDS MORE SEASONABLE LEVELS. A
DISTURBANCE FROM THE SOUTHWEST MAY PROVIDE PRECIPITATION...MAINLY
FROZEN...ON MONDAY. MOSTLY DRY WEATHER IS EXPECTED THEREAFTER WITH
CONTINUED SEASONABLE TEMPERATURES...ALTHOUGH A FRONT MAY
RETROGRADE WESTWARD BY MIDWEEK...PRODUCING SOME PRECIPITATION
ALONG THE EASTERN RIDGES.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
CIGS WILL BOUNCE FROM VFR TO MVFR THROUGH A GOOD PORTION OF THE
DAY WITH LIGHT SNOW SHOWERS EXPECTED TO CONTINUE. A LAKE EFFECT
SNOW BAND IS EXPECTED TO SET UP STRETCHING FROM LAKE HURON TO LAKE
ERIE...POTENTIALLY IMPACTING FKL/DUJ. ATTM...WILL HOLD PREVAILING
MVFR -SHSN WITH TEMPOS TO ACCOUNT FOR HEAVIER SNOW FOR THESE TWO
LOCATIONS...BUT DEPENDING ON WHERE THE BAND SETS UP...AN ADJUSTMENT
FOR BETTER OR WORSE CONDITIONS MAY BE NECESSARY. SFC FLOW WILL
CONTINUE TO INCREASE THIS MORNING AS WINDS VEER TO THE NW. GUSTS
COULD REACH 25-30KTS.
TONIGHT...WINDS BEGIN TO DISSIPATE AND BACK WHICH WILL AID IN
SHUTTING DOWN THE LAKE EFFECT AND BEGIN TO PUSH THE LLVL MOISTURE
OUT W TO NE. EXPECTING GRADUAL IMPROVEMENT INTO THURS.
TAX
OUTLOOK.../WEDNESDAY THROUGH SUNDAY/...
YET ANOTHER ROUND OF SNOW WILL BE POSSIBLE WITH RESTRICTIONS ON
FRIDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WIND CHILL ADVISORY UNTIL 1 PM EST THURSDAY FOR MDZ001.
WINTER WEATHER ADVISORY UNTIL 4 AM EST THURSDAY FOR MDZ001.
OH...WIND CHILL ADVISORY UNTIL 1 PM EST THURSDAY FOR OHZ039>041-
048>050-057>059-068-069.
PA...WIND CHILL ADVISORY UNTIL 1 PM EST THURSDAY FOR PAZ007>009-
013>016-020>023-029-031-073>076.
WINTER WEATHER ADVISORY UNTIL 4 AM EST THURSDAY FOR PAZ009-015-
016-022-023-074-076.
LAKE EFFECT SNOW WARNING UNTIL 4 AM EST THURSDAY FOR PAZ007-
008.
WV...WIND CHILL ADVISORY UNTIL 1 PM EST THURSDAY FOR WVZ001>004-012-
021>023-041.
WINTER WEATHER ADVISORY UNTIL 4 AM EST THURSDAY FOR WVZ023-041.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 654 AM EST WED JAN 7 2015 OHZ039>041-048>050-057>059-068-069-PAZ013-014-020-021-029-031-073- 075-WVZ001>004-012-021-022-081200- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-LAWRENCE-BUTLER-BEAVER- ALLEGHENY-WASHINGTON-GREENE-WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO- MARSHALL-WETZEL-MARION-MONONGALIA- 654 AM EST WED JAN 7 2015 ...WIND CHILL ADVISORY IN EFFECT UNTIL 1 PM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ009-015-016-022-023-081200- FOREST-CLARION-JEFFERSON PA-ARMSTRONG-INDIANA- 654 AM EST WED JAN 7 2015 ...WIND CHILL ADVISORY IN EFFECT UNTIL 1 PM EST THURSDAY... ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. WIND CHILL ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ001-PAZ074-076-WVZ023-041-081200- GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER- 654 AM EST WED JAN 7 2015 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST THURSDAY... ...WIND CHILL ADVISORY IN EFFECT UNTIL 1 PM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. WIND CHILL ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ007-008-081200- MERCER-VENANGO- 654 AM EST WED JAN 7 2015 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 4 AM EST THURSDAY... ...WIND CHILL ADVISORY IN EFFECT UNTIL 1 PM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW WARNING. WIND CHILL ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 lake-effect snow, 1 winter weather. Local standard time, as filed.
Two people were killed and several injured when a 17-car pileup occurred due to white-out conditions on Interstate 80 in Clarion County, PA. The two individuals were killed when they got out of their vehicles to help other people.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Weather, Clarion | 2015-01-07 | Vehicle/Towed Trailer | Indirect | ||
| Winter Weather, Clarion | 2015-01-07 | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, January 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 556558, 556563.